Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Getting heavy, painful and irregular periods, headache and nausea. Trying to lose weight. Worrisome

May 2013
User rating for this question
Answered by
Practicing since : 2006
Answered : 4909 Questions
What could this be? Menses begun at 10 years of age, always irregular(2 -3 months in between), heavy and painful. Overweight, trying to lose no matter what, diet remains high in salt and fats. Right sided headache once a week primarily behind the ear, worse while having period, bright flashing lights before onset, nausea
Posted Tue, 21 Aug 2012 in Menstruation and Miscarriage
Answered by Dr. Sree Gouri SR 48 hours later
Thanks for the query.

the possible cause for your early menarche is, constitutional which may be further influenced by obesity and familial tendency etc.

during few years after menarche there could be some amount of fluctuation in hormone level that could be one reason for irregular periods, those will usually settle down soon,

the possible causes for your pain during menstruation are, it should be primary dysmenorrhoea as per your description, may be because of anatomical or functional aspects of uterus as small XXXXXXX os, imbalance of autonomic nervous system etc,
there could be role of prostaglandins, psychosomatic factors etc,
your symptoms like headache, nausea,flashing of lights etc can occur as associated features in primary dysmenorrhoea.

so the treatment could be,
after consulting gynecologist you can use,
drugs like,
-mefanamic acid or flutamenic acid for relief of pain, you can use ibuprofen also,
-oral contraceptive pills, which will regularize the cycles and also decrease dysmenorrhoea,
if you don't what ovulation to be suppressed then you can go for dydrogesterone.
-preferably bowel should be kept empty during periods.
with the primary workup your problem can decrease, if not minimal surgical procedures may be needed like cervical dilatation etc.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Follow-up: Getting heavy, painful and irregular periods, headache and nausea. Trying to lose weight. Worrisome 25 hours later
Hi doctor:
Would you pleases give me a list of most likely diseases that fit the signs and symptoms mentioned in my first query ? What is primary dysmenorrhea? Is the primary reason for it obesity and/or heredity? What hormone(s) are influencing the irregular periods? Are they contributing in anyway to the headaches and pain behind the right eye accompanied with the nausea? Is there a name for this condition or a list of possible illnesses or conditions associated with all these signs and symptoms? What do you mean by an imbalance in autonomic nervous system? What are prostaglandins? Is obesity the major contributor of primary dysmenorrhea or a hormonal balance, if so what are these hormones, would they be the same ones that are in birth control pills? What is contained in birth control pills?
Answered by Dr. Sree Gouri SR 18 hours later

-as I told before early menarche can be due to familial, due to living style, due to obesity, in some cases can also be due to hormonal imbalance in that case other associated features will be there, in your case it is possibly constitutional.
-primary dysmenorrhea means pain during periods without any organic causes.
-it case be seen in teenage girls because of reason I told before both heredity and obesity can contribute to some extent.
-hormones like estrogen, progesterone and regulatory hormones LH and FSH etc will influence the menstrual cycles,
-in primary dysmenorrhea because of release of prostaglandins and because of psychosomatic factors these type of symptoms can occur.
-these will occur as associated features with primary dysmenorrhea and no separate name to them.
-autonomic nervous system regulate our pain perception etc, when fluctuation occurs at the level of neuro transmitters changes in intensity of pain can be seen.
-prostaglandins are chemical substance which are responsible for pain,
-both can be, these hormones will be present in some extent in pills.
-low dose of estrogen and progesterone hormones will be present in pills.

Wish you Good Health, If you are satisfied with my response please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor